Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

August 9, 2016Sumner County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 9, 2016, 5:39 PM CDT for Sumner County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 5:39 PM CDT (22:39 UTC)
Expired
Aug 9, 2016, 6:15 PM CDT
In force
36 min
Issued by
NWS Wichita, KS

County Sumner County, KS

The radar

The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WWUS83 KICT 092239
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT TUE AUG 9 2016
 
KSZ092-092315-
SUMNER KS-
539 PM CDT TUE AUG 9 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER SOUTH HAVEN...OR 12 MILES EAST
  OF CALDWELL...MOVING NORTH AT 15 MPH.

WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH HAVEN...HUNNEWELL AND PERTH. 

LAT...LON 3719 9754 3720 9722 3700 9725 3700 9751
TIME...MOT...LOC 2238Z 179DEG 11KT 3704 9737 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:08 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 9, 3:08 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
308 PM CDT TUE AUG 9 2016

.SHORT TERM...(This evening through Friday night)
Issued at 308 PM CDT Tue Aug 9 2016

Currently have an upper circulation spinning over the northeast TX
Panhandle and this will be the focus for any overnight storm
development. This upper feature is expected to track off to the
northeast tonight into Wed. Confidence in areal coverage is low
but feel there will at least be a few showers/storms around,
especially across the western half of the forecast area. In
addition, models do maintain some mid level moisture transport
over west-central KS with the airmass uncapped above 850mb. Any
shower or storm that does develop tonight will have the potential
to produce high rainfall rates given the extremely high PWs.

Lack of surface focus will make shower/storm chances tough on Wed,
but difficult to rule something out as the slow moving vort max
continues to lift northeast across the area. So will linger some
small chances over mainly the eastern sections of the forecast
area Wed where capping will be minimal. Will go with another heat
advisory for far southeast KS Wed afternoon/evening with high
temps expected to be a degree or two warmer than today. Wouldn't
be shocked if the advisory is expanded Thu as we continue to warm
a degree or two each day.

Focus will then turn to a more pronounced cold front to move
through the area Thu night through Fri night. Shower/storm
chances will increase as this feature pushes through. In addition,
the right entrance region of an upper jet will also be over much
of the area which should enhance precip chances. With PW's
remaining at or above 2 inches as the front comes through, high
rainfall rates and flooding look to be the main threat Thu night
through Fri night.

.LONG TERM...(Saturday through Tuesday)
Issued at 308 PM CDT Tue Aug 9 2016

By Sat afternoon the cold front is expected to be just south of
the forecast area, extending from far southern MO into central OK.
The bulk of the shower/storm chances will be tied to this front
and thus south of the forecast area. The overall pattern is
expected to remain mostly unchanged which will continue to promote
below normal temps through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday morning)
Issued at 621 AM CDT Tue Aug 9 2016

Main aviation concern will be shower/storm chances tonight.

Visible satellite imagery shows an upper circulation over TX
panhandle with this feature expected to lift northeast tonight
into Wed. A few showers and storms maybe associated with this
feature as it lifts northeast but confidence is low at this time
on areal coverage. So will leave mention of storms out tonight due
to low confidence. Should also see an increase in mid clouds as
this features lifts northeast tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  94  75  97 /  20  10  10  10
Hutchinson      73  94  75  98 /  20  10  10  10
Newton          73  93  75  96 /  20  10  10  10
ElDorado        74  94  75  96 /  20  10  10  10
Winfield-KWLD   74  96  76  97 /  20  10  10  10
Russell         72  96  75  97 /  20  10  10  20
Great Bend      73  97  74  98 /  20  10  10  20
Salina          75  96  76  98 /  20  10  10  20
McPherson       73  93  75  97 /  20  10  10  20
Coffeyville     75  95  76  97 /  20  20  10  10
Chanute         74  94  75  95 /  20  20  10  10
Iola            74  94  75  95 /  20  20  10  10
Parsons-KPPF    74  94  75  96 /  20  20  10  10

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory until 9 PM CDT this evening for KSZ096-098>100.

Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...RBL
Hazardous weather outlook, Aug 9, 4:21 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT TUE AUG 9 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
421 PM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES OF 100 TO 106 ARE EXPECTED EARLY THIS EVENING  WITH THE
HIGHEST VALUES IN FAR SOUTHEAST KANSAS. PLEASE REFER TO THE HEAT
ADVISORY FOR DETAILS.

A FEW SHOWERS AND STORMS WILL BE POSSIBLE TONIGHT. ANY OF THE
SHOWERS AND STORMS WILL HAVE A CHANCE TO PRODUCE HIGH RAINFALL RATES
THAT MAY LEAD TO VERY LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES OF 100 TO 108 ARE POSSIBLE ACROSS THE AREA DURING THE
AFTERNOON HOURS WEDNESDAY AND THURSDAY...WITH THE HIGHEST VALUES
OVER SOUTHEAST KANSAS.

A COLD FRONT WILL BRING BETTER THUNDERSTORM CHANCES TO THE REGION
THURSDAY NIGHT THROUGH FRIDAY NIGHT. STRONG GUSTY WINDS AND LOCALLY
HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

LAWSON

In the hours before

Special weather statement, Aug 9, 5:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT TUE AUG 9 2016

KSZ092-092315-
SUMNER KS-
539 PM CDT TUE AUG 9 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER SOUTH HAVEN...OR 12 MILES EAST
  OF CALDWELL...MOVING NORTH AT 15 MPH.

WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH HAVEN...HUNNEWELL AND PERTH.

LAT...LON 3719 9754 3720 9722 3700 9725 3700 9751
TIME...MOT...LOC 2238Z 179DEG 11KT 3704 9737

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:58 AM CDTHeat AdvisoryICTChautauqua, Labette, Montgomery, Neosho16 hr
Aug 9, 9:41 AM CDTRiver Flood WarningICTSedgwick, Sumner18 hr
Aug 9, 3:27 PM CDTHeat AdvisoryICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more27 hr
Aug 9, 6:25 PM CDTSpecial Weather StatementICTGreenwood35 min
Aug 9, 6:31 PM CDTSpecial Weather StatementICTLabette, Montgomery59 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.